Thunderstorm Wind, White
- When
- August 20, 12:20 PM CST
- Where
- White County, Mill Shoals
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 38.250, -88.350
Siding was blown off the front of a house.
A line of thunderstorms sagged southward across southern Illinois during the afternoon hours. Strong winds along the leading edge of this line produced isolated damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A line of thunderstorms sagged southward across southern Illinois during the afternoon hours. Strong winds along the leading edge of this line produced isolated damage. The line of storms was initially well-organized as it moved into southern Illinois. Weak low to mid level wind shear was the main limiting factor for a more widespread severe wind event. Strong instability during the hot and humid afternoon hours resulted in the regeneration of intense storm clusters along the line. Although the line of storms became somewhat disorganized as it continued southward, low-level lapse rates were sufficient to support locally damaging winds with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 5:43 AM CST, 6 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 643 AM CDT Tue Aug 20 2019 .UPDATE... Issued at 643 AM CDT Tue Aug 20 2019 The AVIATION section has been updated for the 12Z TAF issuance. && .SHORT TERM...(Today through Thursday night) Issued at 346 AM CDT Tue Aug 20 2019 All indications point toward an extended period of relatively wet weather through at least Thursday night. It will begin with a potentially severe MCS rolling through the area this afternoon, and then continue with a weak cold front loitering over our region from Wednesday night through Thursday night. In addition, heat indices from 100 to 105 are likely over much of the region before the MCS arrives today, and throughout the area Wednesday. All indications point toward the recently developed convection over Iowa, organizing and diving southeast toward our region through the day. Used the 00Z HREF as a guide for timing, and it should reach the Pinckneyville and Mt Vernon Illinois areas by 18Z. However, it should be weakening by then, and should continue to weaken as it moves through our region. Its low-level inflow weakens and veers to the west, and the 0-3km bulk shear will not be sufficient to offset the very strong cold pool expected. By the time it reaches our region, or just after, the leading line convection will take on an upshear look, tilting strongly over the cold air. The only questions are just how strong the winds will be as it enters the area, and how quickly they will weaken. Figure there could be a pretty good swath of winds well above 60 mph initially. Would expect the severe-level winds to be more sporadic by the time it reaches the Ohio River. The leading edge of the outflow and leading line of convection should move through the area in the 18Z-22Z time frame. The GFS and NAM soundings show significant overturning of the atmosphere behind the line. It will take some time for the atmosphere to recover, so convection tonight may be difficult to get. However, there is some signal in much of the 00Z guidance for some development mainly over the northeast half of the area overnight into Wednesday morning. The cold front will remain to our north Wednesday, but there is some evidence in the ARW and NMM WRF for a less organized area of convection to move southeast through the region Wednesday afternoon. If this does not happen our 40-50% PoPs will be too high, and the heat and humidity could be the bigger story. Already have heat indices 100 to 105 over the entire area, and if we stay dry and have more sunshine, temperatures may warm a few degrees more than forecast. Wednesday could be a Heat Advisory day. Confidence in the long-awaited cold frontal passage is diminishing with each forecast cycle. It doesn't really arrive now until Thursday and it basically just waffles around the area through Thursday night. We will have good chance PoPs in the north Wednesday night and then likely PoPs over much of the region Thursday and Thursday night. We could see some heavy rainfall with multiple rounds of convection possible beginning this afternoon and continuing through at least Thursday night. Storm total QPF through Thursday night ranges from just over an inch in the southeast to 2.5" in the northwest. Isolated areas could see significantly more, especially from Wednesday night on. We will have to monitor trends for a potential Flash Flood Watch if the boundary decides to stall out over the area. High temperatures are forecast to drop below normal into the middle 80s throughout the region Thursday due to widespread cloud cover and precipitation moreso than the cold front. With the noted trend toward a slower and less impactful frontal passage, this cooling may be overdone, at least over southern portions of the region. .LONG TERM...(Friday through Monday) Issued at 346 AM CDT Tue Aug 20 2019 The weekend weather is highly dependent on the movement of the cold front mentioned in the short term section above. There is a lot of model variability regarding the movement of the front or lack thereof. There is good model agreement on Friday, when the cold front is expected to slowly drift south across the lower Ohio Valley and southeast MO. Scattered showers and storms will accompany the front in the very humid air mass. Clouds and precip should limit highs to the lower and mid 80s. Friday night into Saturday, the mid and upper level winds will weaken in the wake of the departing trough. The models depict a weak 500 mb ridge over the Great Lakes on Saturday, but a weak trough over the lower Mississippi Valley may undercut the ridge. Given the weak steering flow, it is possible the front will stall near or over the lower Ohio Valley (as indicated by the 00z ecmwf). The gfs and its ensemble mean take the front well to our south. The forecast will be based a bit more heavily on the ecmwf, which means at least a slight chance of precip through most of the weekend. Humidity levels will depend on the frontal movement. Temps will be held in check either by clouds if the front stalls, or by cooler northeast winds if the front continues southward. Heading into early next week, the front will return north as a warm front by Monday. The main effect will be on humidity, as dew points rise into the lower 70s. Temps will be limited by abundant clouds and possible thunderstorms. && .AVIATION... Issued at 643 AM CDT Tue Aug 20 2019 At least MVFR fog developed early this morning over much of the region, but it should only survive beyond 12Z at KMVN, and just for an hour or so there. Otherwise, a large complex of thunderstorms is expected to move through the entire region this afternoon. Tried to time it out, but still have a 3-4 hour window at this point. The main issue will be strong northwest winds behind the leading line of storms that could produce near severe level winds. The strongest winds are likely at KMVN. With precipitation a good bet at all TAF sites today, fog development tonight is also likely when and where winds become light and variable. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...DRS LONG TERM...MY AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 933 AM CDT Tue Aug 20 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211445- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 933 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A line of strong to severe thunderstorms is expected to move rapidly southeast through the entire region roughly from noon to 5 PM. Widespread damaging winds will be possible as it enters southern Illinois. It is expected to weaken considerably as it moves across the region, but at least sporadic damaging wind gusts will be possible throughout the region. Ahead of the line of storms, heat index values will climb into the triple digits, with a few locations mainly over southeast Missouri topping out near 105 degrees. The line of storms will provide rapid relief from the oppressive conditions, as it progresses quickly through the region this afternoon. A few thunderstorms cannot be ruled out mainly over the Evansville Tri State late tonight. Locally heavy rainfall and lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat index values will climb into the triple digits throughout the region Wednesday afternoon. The worst conditions are expected over southeast Missouri, where heat index readings over 105 degrees will be possible. A chance of thunderstorms is forecast Wednesday, with more numerous thunderstorms expected Wednesday night into Friday, as a cold front lingers over the region. A few strong to severe storms with mainly a damaging wind threat will be possible Wednesday and Thursday, but the main concern through the period will be heavy rainfall. With multiple rounds of storms expected, the threat for at least isolated flooding problems will increase Thursday and Friday. The cold front is expected to push south of the area Friday, but small chances of mainly afternoon thunderstorms remain in the forecast Saturday through Monday. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across much of the region this afternoon, especially across southern Illinois, southwest Indiana and northwest Kentucky.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1142 AM CDT Tue Aug 20 2019 ILZ075>078-080>086-201800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, AND HARRISBURG 1142 AM CDT Tue Aug 20 2019 ...Special Weather Statement... A line of strong thunderstorms will move into southern Illinois by Noon or so, with the leading edge by 100 PM expected to be from near Carbondale, to Mcleansboro, to Mount Carmel. Strong winds, very heavy rainfall, and frequent lightning are likely with the storms. Gusty winds may precede the line of storms as well, by up to 15 minutes or so. We will continue to monitor for the possibility of severe thunderstorms this afternoon across southern Illinois, southwest Indiana and much of western Kentucky. Continue to monitor NOAA Weather Radio or local media for the latest on this developing weather situation. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1227 PM CDT Tue Aug 20 2019 ILZ075>078-080>086-201830- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, AND HARRISBURG 1227 PM CDT Tue Aug 20 2019 ...Special Weather Statement... At 1225 PM, strong thunderstorms were moving into southern Illinois. The leading edge of 35 to 50 mph winds will spread across Perry, Jefferson, Wayne, Edwards and Wabash counties through 115 PM. Some minor tree damage cannot be ruled out. The storms as they move in will produce very heavy rain and frequent lightning as well. Movement is southeast at 40 mph. We will continue to monitor for the possibility of severe thunderstorms this afternoon across southern Illinois, southwest Indiana and much of western Kentucky. Continue to monitor NOAA Weather Radio or local media for the latest on this developing weather situation. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 112 PM CDT Tue Aug 20 2019 ILZ075>078-080>091-INZ081-082-085>088-KYZ014-018-019-MOZ076- 201915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY- HENDERSON-DAVIESS-PERRY MO- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, HENDERSON, OWENSBORO, AND PERRYVILLE 112 PM CDT Tue Aug 20 2019 ...Special Weather Statement... At 110 PM, strong thunderstorms extended from near Mount Vernon and Pinckneyville Illinois, east to near Fairfield. The storms were just north of Albion and Mount Carmel as well. Through 200 PM, the storms will continue to move south, southeast across southern Illinois, and move into southwest Indiana as well. Strong winds 40 to 55 mph will occur with the strongest storms. Very heavy rain and frequent lightning are expected as well. There may be minor tree damage and isolated power outages. Cities in the path include Petersburg and Princeton Indiana, as well as West Frankfort, McLeansboro, Carmi, and Du Quoin, Illinois. We will continue to monitor for the possibility of severe thunderstorms this afternoon across southern Illinois, southwest Indiana and much of western Kentucky. Continue to monitor NOAA Weather Radio or local media for the latest on this developing weather situation. 08
The Evansville,IN radar (KVWX), 55 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
Siding was blown off the front of a house.
Large limbs were down on the edge of town.
Power lines were down. Power outages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840992, 840993, 840994.